Idaho, 2007Blizzard and Winter Storm in Idaho, December 2 to 3, 2007
December 2 to 3, 2007 · NWS MSO · 6 events in 3 counties and zones
On December 2 and 3, a potent winter storm moved across North Central Idaho. Blizzard conditions were observed on the Camas Prairie as strong southerly winds blew the falling and drifting snow around to create white-out conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 2 and 3, a potent winter storm moved across North Central Idaho. Blizzard conditions were observed on the Camas Prairie as strong southerly winds blew the falling and drifting snow around to create white-out conditions. Elsewhere, high winds were also observed near Slate Creek. The Weippe Prairie and Clearwater Mountains experienced a winter storm as heavy snow fell and as winds increased throughout the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 2, 2:40 AM PST, 4 hours 23 minutes earlier.
Area forecast discussion, Dec 2, 2:40 AM PST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
340 AM MST SUN DEC 2 2007
.DISCUSSION...A STRONG WARM PACIFIC STORM SYSTEM HAS BEGUN TO
MOVE INTO NORTHWEST MONTANA THIS MORNING. THIS SYSTEM LOOKS TO
BRING COPIOUS AMOUNTS OF PRECIPITATION MAINLY IN THE FORM OF SNOW
TO THE NORTHERN ROCKIES THROUGH MONDAY MORNING. A STRONG SURFACE
PRESSURE GRADIENT HAS ALSO BEGUN TO SET UP RELATED TO THIS
SYSTEM...AND WILL CONTINUE TO DO SO TODAY. THIS WILL BRING GUSTY
WINDS TO MOST AREAS...AND STRONG WINDS TO THE RIGGINS...WHITE
BIRD...CAMUS PRAIRIE AND GRANGEVILLE AREAS. THERE ARE A FEW
HIGHLIGHT PRODUCTS OUT FOR THIS SYSTEM...PLEASE SEE GTFWSWMSO AND
GTFNPWMSO FOR MORE DETAILS.
BY MONDAY AFTERNOON...WARM AIR ALOFT WILL FINALLY RAISE
TEMPERATURES AT THE LOWER LEVELS ENOUGH TO SEE RAIN IN PLACES
THAT HAVE NOT SEEN IT FOR A MONTH OR MORE. BEFORE VALLEY
LOCATIONS SWITCH OVER TO RAIN...THERE WILL BE A CHANCE FOR
FREEZING RAIN TO FALL. THE MOST LIKELY AREA FOR THIS TO HAPPEN
LOOKS TO BE NORTHWEST MONTANA MONDAY DURING THE AFTERNOON BEFORE
THIS AREA REALIZES ITS MAXIMUM TEMPERATURES.
MONDAY NIGHT...A STRONG WESTERLY ALOFT WILL CONTINUE TO PUNCH
PACIFIC MOISTURE INLAND OVER THE INTER-MOUNTAIN REGION. THE
SOUTHERLY FLOW AT THE LOWER LEVELS WILL BE TRANSPORTING WARMER AIR
NORTH INTO WESTERN MONTANA AND NORTH-CENTRAL IDAHO WITH SNOW
LEVELS RISING. VALLEY PRECIPITATION WILL BE CHANGING OVER TO AND
CONSISTING MOSTLY OF RAIN....WHILE MOUNTAINS LOCATIONS WILL
CONTINUE RECEIVE SNOWFALL.
TUESDAY THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH THE IDEA OF RELAXING THE SURFACE
PRESSURE GRADIENT BUT CONTINUE THE MOIST WESTERLY FLOW INTO THE
REGION TUESDAY. THERE IS ANOTHER WEATHER SYSTEM SCHEDULED TO PASS
THROUGH THE NORTHERN ROCKIES WEDNESDAY AND WEDNESDAY NIGHT
OFFERING A COOLER AIR MASS AND LIKELY MORE SNOW FOR THE
MOUNTAINS.
THURSDAY THROUGH SATURDAY...A LOW SYSTEM CLOSING OFF ALONG THE WEST
COAST AND SUBSEQUENT TROUGH OVER THE NORTHERN ROCKIES WILL HELP
MAINTAIN A COOLER BUT SOMEWHAT DRIER CANADIAN AIR MASS OVER THE
REGION. TIMING OF PERIODIC WAVE OF ENERGY OUT OF SOUTHWEST CANADA
WILL BE DIFFICULT DURING THIS PERIOD.
&&
.AVIATION...A PACIFIC WEATHER SYSTEM WILL BRING LOW CEILINGS AND
VISIBILITIES AS WELL AS STRONG SOUTHERLY SURFACE WINDS TO MUCH OF
CENTRAL IDAHO AND WESTERN MONTANA TODAY AND TOMORROW. THERE IS A
CHANCE FOR FREEZING RAIN THROUGH MANY OF THE VALLEYS OF
NORTHWESTERN MONTANA MONDAY AFTERNOON.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST MONDAY
FOR BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST MONDAY
FOR POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.
HEAVY SNOW WARNING UNTIL 5 PM MST MONDAY FOR KOOTENAI/CABINET
REGION.
WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR LOWER CLARK FORK
REGION.
ID...HIGH WIND WARNING UNTIL 10 PM PST MONDAY FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST MONDAY
FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER
MOUNTAINS.
&&
SHORT TERM/AVIATION...STEGEMILLER
LONG TERM...MSJHazardous weather outlook, Dec 2, 4:26 AM PST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
526 AM MST SUN DEC 2 2007
MTZ003-030000-
FLATHEAD/MISSION VALLEYS-
526 AM MST SUN DEC 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO FALL TODAY...INCREASING IN INTENSITY
TONIGHT. KALISPELL AND THE NORTHERN FLATHEAD VALLEY MAY SEE
SIGNIFICANT SNOWFALL BY MONDAY AFTERNOON. A WINTER WEATHER
HIGHLIGHT PRODUCT MAY BE NEEDED FOR THIS TIME FRAME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERSISTENT SNOW IS EXPECTED TO FALL THROUGH MONDAY MORNING. BY
MONDAY AFTERNOON...ATMOSPHERE MAY WARM ENOUGH TO CHANGE
PRECIPITATION TO RAIN. BEFORE THIS SWITCH...THERE WILL BE CHANCE
FOR FREEZING RAIN TO FALL OVER THE FLATHEAD AND MISSION VALLEYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ005-030000-
MISSOULA/BITTERROOT VALLEYS-
526 AM MST SUN DEC 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
OCCASIONAL LIGHT SNOW IS EXPECTED TODAY...INCREASING IN INTENSITY
TONIGHT. THE MISSOULA VALLEY MAY SEE A FEW INCHES OF SNOWFALL BY
MONDAY AFTERNOON. A WINTER WEATHER HIGHLIGHT PRODUCT MAY BE NEEDED
FOR THIS TIME FRAME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERSISTENT SNOW IS EXPECTED TO FALL THROUGH MONDAY MORNING...
CHANGING TO RAIN BY AFTERNOON. BEFORE THIS SWITCH...THERE WILL BE
A BRIEF EPISODE OF FREEZING RAIN...IN THE MISSOULA VALLEY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ007-030000-
BUTTE/BLACKFOOT REGION-
526 AM MST SUN DEC 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL LIGHT SNOW IS EXPECTED TO FALL TODAY...INCREASING IN
INTENSITY OVER THE HIGHER TERRAIN TONIGHT. THE GEORGETOWN LAKE
AREA MAY SEE A FEW INCHES OF SNOW BY MONDAY AFTERNOON.
STRONG SOUTH WINDS MAY ALSO DEVELOP THROUGH ANACONDA AND
OPPORTUNITY TO INTERSTATE 90 TODAY AS A STRONG PRESSURE GRADIENT
SETS UP OVER THE REGION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
3 high wind, 2 winter storm, 1 blizzard. Local standard time, as filed.
High Wind, Orofino / Grangeville Region
- When
- December 2, 7:03 AM PST to 4:00 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
The Mount Idaho weather observation site reported a wind gust to 66 mph at 7:03 am MST. Minor roof damage was reported in Grangeville and a few large trees were reported to have been blown down.
Winter Storm, Northern Clearwater Mountains
- When
- December 2, 3:00 PM PST to December 3, 6:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Headquarters received 7.5 inches and Shanghai Summit received 17 inches of new snowfall accumulations during this event. Significant blowing and drifting snow was reported near Weippe.
Winter Storm, Southern Clearwater Mountains
- When
- December 2, 3:00 PM PST to December 3, 6:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Lolo Pass received 20 inches of snow from this event. Dixie received 13 inches from this event. The Lodgepole and Red River weather observation sites reported wind gusts to 29 miles per hour and 30 miles per hour, respectively.
Blizzard, Orofino / Grangeville Region
- When
- December 2, 4:00 PM PST to 9:00 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Idaho County emergency management reported blizzard conditions across the Camas Prairie. The white-out conditions caused several car accidents. One snow plow slid off the road. Several 3 to 4 foot snow drifts were reported on area roads.
High Wind, Orofino / Grangeville Region
- When
- December 2, 7:00 PM PST to December 3, 12:32 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Winds at Slate Creek gusted between 60 and 77 mph betweem 7:00 pm and 12:32 am. Minor roof damage was observed in Slate Creek.
High Wind, Orofino / Grangeville Region
- When
- December 3, 2:30 PM PST to 7:30 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Several large trees were blown down by wind in the Grangeville area. Wind gusts to 59 miles per hour were reported at the Grangeville airport between 6:30 pm and 7:30 pm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, December 2 to 5, 20073 deaths · $120 million · 11 events
- High Wind in Washington, December 2 to 3, 20072 deaths · 12 injured · $27 million · 78 kt wind · 9 events
- High Surf in California, December 2 to 6, 20073 deaths · $80,000 · 2 events
- High Wind in Washington, December 2 to 3, 20072 deaths · $10 million · 90 kt wind · 2 events
- Winter Storm and Winter Weather in Pennsylvania, December 2 to 3, 20071 death · 6 injured · 10 events
- High Wind in Oregon, December 2 to 3, 2007$83 million · 112 kt wind · 4 events
- Winter Storm in Vermont, December 2 to 4, 2007$220,000 · 16 events
- Winter Storm in New York, December 2 to 3, 2007$55,000 · 4 events
- Winter Storm in New York, December 2 to 3, 2007$50,000 · 5 events
- Winter Storm and Winter Weather in New York, December 2 to 3, 200723 events
- Winter Storm and Winter Weather in New Jersey, December 2 to 3, 20071 injured · 12 events
- Heavy Snow and High Wind in Montana, December 2 to 4, 200770 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65246, 65251, 65252, 65249, 65247, 65243.